I've been dating a girl about a month now, I'm 23 and she's 19. She started taking birth control before we even started datng, and she's been on it about a month and a half now.
The thing is that every few days or so, she'll have a day where she says she gets bad cramping and is on an "emotional rollercoaster" so to speak. It's nothing seriously intense, but she'll get snippy and things that wouldn't normally bug her at all (sarcastic jokes, etc.) will start to seriously get on her nerves and make me feel like I'm walking on eggshells a bit.
She will always tell me "oh, it must be this birth control again, I don't know why it does this to me" or make similar comments. Does being on the pill really affect your moods that much? I'm sure it does for some people and that everyone is different, but it seems crazy that a pill can do this much to her personality. Its not like she's awful to be around or anything, but on her "bad days" she can be super tempramental and it is obvious almost off the bat that she's having one of those days. Should she try something else? Is this just a temporary side effect?
She's more than likely feeling this way because birth control pills deplete many of the B vitamins. These vitamins are very important for our mood. Have her try taking a B complex vitamin every day and see if that helps. This should help put back what's being lost and help her to feel better. I tried this when I was on the pill and it worked great for me.
Yes, birth control pills are known to make many women emotionally unstable, and unfortunately I don't think doctors warn you enough about it. I became severely depressed and had panic attacks from going on even a low dose of the pill, and I will never, ever do it again. Some women seem to 'level out' though after being on it for a couple months. That didn't happen to me. I felt so terrible and unhappy all the time, despite being in a healthy relationship, and my quality of life was almost completely ruined. I didn't feel like I could even make rational decisions. Anyway, if she continues the medication and still has to deal with mood swings that bother her, I would suggest she try either a lower dose to see if that helps - or go off of it completely. Non-hormonal birth control like condoms works just fine for me! I've had no accidents! I personally prefer to actually feel good - convenient birth control is not worth sacrificing my emotional health.
I was also going to suggest taking a vitamin B complex. Multivitamins have vitamin B, but the B complex has much more than can help with the mood swings. It's worth a try.
It doesn't seem right that her cramps would be much worse, unless her body is just still getting used to the pill. If the cramps continue, I'd switch pills! My pill, Yasmin, is meant to HELP with cramps and stomach aches and it definitely does for me. I don't get cramps at all most of the time. Some pills help people with PMS and other mood problems, but other ones cause them. You never really know until you take them. Let her know about the B Complex and see if that helps her any!